No Major Neurologic Complications With Sirolimus Use in Heart Transplant Recipients

van de Beek, Diederik; Kremers, Walter K.; Kushwaha, Sudhir S.; McGregor, Christopher G. A.; Wijdicks, Eelco F. M.
April 2009
Mayo Clinic Proceedings;Apr2009, Vol. 84 Issue 4, p330
Academic Journal
OBJECTIVE: To determine whether sirolimus therapy is associated with neurologic complications, including stroke, among heart transplant recipients. PATIENTS AND METHODS: We retrospectively studied patients who underwent heart transplant at Mayo Clinic's site in Rochester, MN, from January 1, 1988, through June 30, 2006. RESULTS: Of 313 patients in the cohort, the medical regimen in 116 patients (37%) was switched from cyclosporine-based therapy to sirolimus. The hazard ratio of sirolimus for any neurologic or psychiatric event was 1.94 (95% confidence interval, 0674.29). This hazard ratio was driven mainly by the association between sirolimus and the development of tremor and depression. Cerebrovascular events occurred with a cumulative incidence of 14% but did not occur in any of the patients who received sirolimus therapy. There were no cases of posterior reversible encephalopathy syndrome with sirolimus use. CONCLUSION: No early or late episodes of major neurotoxicity occurred in heart transplant recipients using sirolimus immunosuppression. The absence of stroke and transient ischemic attacks in these high-risk transplant recipients treated with sirolimus Is notable but needs confirmation in future studies.


Related Articles

  • Sirolimus.  // Reactions Weekly;6/25/2005, Issue 1057, p18 

    Discusses research being done on right atrial thrombosis in a heart transplant recipient after initiation of sirolimus. Reference to a study by M. Vanderheyden et al, published in the April 2005 issue of "Acta Cardiologica"; Findings of the study.

  • Sirolimus.  // Reactions Weekly;2/10/2007, Issue 1138, p24 

    The article discusses a case report on drug-induced upper extremity edema. It references an article by A. Papuli and colleagues published in the January 2007 issue of "Transplantation." A 71-year-old male heart transplant recipient with renal failure developed right arm edema and progressive...

  • Comparison of different strategies utilizing sirolimus to avoid renal failure in heart transplant recipients. Zakliczynski, M.W.; Nozynski, J.K.; Zeglen, S.; Zembala, M. // European Journal of Heart Failure. Supplements;Jun2008, Vol. 7 Issue 1, p195 

    An abstract of the article "Comparison of different strategies utilizing sirolimus to avoid renal failure in heart transplant recipients," by M. W. Zakliczynski and colleagues is presented.

  • ELEVATE: an innovative study design to assess the efficacy, safety, and evolution of cardiovascular parameters in de novo kidney transplant recipients after early conversion from a calcineurin inhibitor to everolimus. van der Giet, Markus; Cruzado, Josep M.; de Fijter, Johan W.; Holdaas, Hallvard; Zailong Wang; Speziale, Antonio; Junge, Guido // Open Access Journal of Clinical Trials;2014, Vol. 6, p17 

    Progressive decline in allograft function and cardiovascular mortality after kidney transplantation remain major clinical challenges that can potentially be addressed by the mammalian target of rapamycin (mTOR) inhibitors, everolimus and sirolimus. mTOR inhibitors maintain immunosuppressive...

  • Severe everolimus-associated pneumonitis in a renal transplant recipient. Simona Alexandru; Alberto Ortiz; Sonia Baldovi; Jose Maria Milicua; Elena Ruíz-Escribano; Jesús Egido; Juan José Plaza // Nephrology Dialysis Transplantation;Oct2008, Vol. 23 Issue 10, p3353 

    Inhibitors of mTOR (mammalian target of rapamycin) are immunosuppressants with less nephrotoxic potential than calcineurin inhibitors and antiproliferative effects, which are advantageous in the case of malignancy. However, a series of adverse events has been reported with the first-generation...

  • Acute rejection with sirolimus + CellCept + corticosteroids.  // Reactions Weekly;11/4/2006, Issue 1126, p2 

    The article reports on the issuance of a letter and a public communication by Hoffman-La Roche Ltd. regarding a higher than expected incidence of acute rejection in heart transplant recipients treated with combination of siroliums CellCept and corticosteroids. In the public communication, the...

  • Everolimus increases risk of ACE inhibitor-induced angioedema.  // Reactions Weekly;5/2/2009, Issue 1250, p4 

    The article discusses a study which investigated whether everolimus increases the incidence of ACE inhibitor-induced angioedema in heart transplanted patients. A total of 212 patients were randomised to continue standard immunosuppressive treatment or start everolimus treatment. Results showed...

  • Sirolimus.  // Reactions Weekly;6/28/2008, Issue 1208, p27 

    The article describes the cases of three heart transplant recipients who developed interstitial pneumonitis while receiving sirolimus. The patients experienced symptoms that included cough, dyspnea, low-grade fever, chest pain and mucous expectoration. All of them showed rapid clinical...

  • Cerebrovascular Complications After Heart Transplantation. Alejaldre, A�da; Delgado-Mederos, Raquel; Santos, Miguel �ngel; Mart�-F�bregas, Joan // Current Cardiology Reviews;2010, Vol. 6 Issue 3, p214 

    Neurological complications in orthotopic heart transplantation represent a major cause of morbidity and mortality despite successful transplantation. The most frequent perioperative neurological complications are delirium or encephalopathy. In this period cerebrovascular complication ranges...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics